Hyperkalemia affects the myocardial tissue producing electrocardiographic abnormalities, such as prolongation of the P-R interval, tall peaked T waves, a reduction in the amplitude and an increase in the duration of P wave, and atrial and ventricular arrhythmias, including variable degree heart blocks. Elderly patients are particularly predisposed to developing hyperkalemia and the associated abnormalities due to an age-related reduction in glomerular filtration rate and pre-existing medical problems. Therefore, the impact of aging on potassium homeostasis must be taken into consideration, and preventive measures, such as early recognition of possible hyperkalemia in the geriatric population treated with certain medications or supplements must be investigated. The threshold for cardiac arrhythmias in the elderly can be lower than the general population. We report 3 unusual cases of mild hyperkalemia in elderly patients presenting with hypotension, syncope and variable degree heart blocks which resolved spontaneously with the correction of hyperkalemia.
Elderly patients, hyperkalemia, renal failure, syncope, heart block.
Emad Aziz, Coordinator ACAP Program, St. Luke’s-Roosevelt Hospital Center, 1111 Amsterdam Avenue, New York, NY 10025, USA. E-mail: EA2168@columbia.edu
Share this Article
Related Content In Arrhythmia
Spontaneously Recanalized Coronary Thrombus in the Left Anterior Descending Artery Presenting as Ventricular Tachycardia
Heart International. 2020;14(2):123-8 DOI: https://doi.org/10.17925/HI.2020.14.2.123
Spontaneously recanalized coronary thrombus (SRCT), informally known as Swiss-cheese, honeycomb, lotus root or spiderweb lesion, is an increasingly recognised pathology in patients undergoing coronary angiography. Most patients with SRCT present with angina or angina equivalent.1 We describe a case of SRCT in a patient who presented with ventricular tachycardia (VT) without a previous history of ischaemic […]
Prolonged Extracorporeal Membrane Oxygenation Support In a Patient with Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome-associated Fulminant Myocarditis – A Case Report and Literature Review
Heart International. 2020;14(2):112-7 DOI: https://doi.org/10.17925/HI.2020.14.2.112
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a severe cutaneous adverse drug reaction. Symptoms comprise fever, lymphadenopathy, rash, and eosinophilia, with or without visceral organ involvement. The extent of internal organ involvement, including hepatitis, myocarditis, pneumonitis, thyroiditis, and pancreatitis, determines the morbidity and mortality associated with the disease.1–3 We report a case of […]
Atrial Fibrillation and Dementia
European Journal of Arrhythmia & Electrophysiology. 2020;6(1):10-6 DOI: https://doi.org/10.17925/EJAE.2020.6.1.10
Atrial fibrillation (AF) is one of the most common arrhythmias. It affected 33.5 million people worldwide in 2010, a number that is expected to double by 2050.1 AF prevalence increases with age, and approximately 25% of individuals aged 40 years or older will develop AF during their lifetime.2,3 Irrespective of age, AF incidence also increases with diabetes […]
Journal articles and more to your inbox
Get the latest clinical insights from touchCARDIOSign me up!